New Mexico, 2020

High Wind in New Mexico, November 8 to 9, 2020

November 8 to 9, 2020 · NWS EPZ · 2 events in 2 counties and zones

An upper low and was moving through the Great Basin into the Four Corners region with strong west to southwest winds ahead of it. Wind gusts exceeded hurricane force with a peak gust of 83 mph reported at the White Sands Missile Range Main Post.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low and was moving through the Great Basin into the Four Corners region with strong west to southwest winds ahead of it. Wind gusts exceeded hurricane force with a peak gust of 83 mph reported at the White Sands Missile Range Main Post.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 8, 5:07 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 8, 5:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
507 PM MST Sun Nov 8 2020

AVIATION 00Z UPDATE...

.AVIATION...Winds will be the main concern this period, starting
at west to southwesterly around 20 to 25kts with gusts 30 to
35kts at all terminals. LLWS of +/-10kts around 1,000ft observed
at KELP at 00Z. WS and winds will calm down around 03-04Z. Winds
will remain elevated at KELP (23017G25KT) thru 09Z. Skies will
lift and clear up after 03Z. BKN100-200 skies for 12Z-24Z.
Winds will pick up again tomorrow morning, and remain elevated
through tomorrow afternoon (similar to speeds seen today).
Visibilities could slightly drop to 5SM from BLDU tomorrow as
well.

&&
31

.PREV DISCUSSION...236 PM MST Sun Nov 8 2020...

.SYNOPSIS...
Active weather continues today with wind being the main hazard.
Therefore, wind advisories and warnings are out through this
evening in the lowlands and through tomorrow evening in the
mountains. There is also a chance for precipitation across the
region through tomorrow evening, but rainfall amounts in the
lowlands, and snowfall amounts in the mountains above 6500 feet
are expected to be light. Temperatures drop behind this system
with the coldest temperatures of the week expected on Tuesday. A
slow warm trend starts on Wednesday, with temperatures returning
back to above average by this weekend. Winds will be generally
light the rest of the week, but low end breezy conditions are
possible again on Friday afternoon.

&&
29

.DISCUSSION...
.SHORT TERM...Through Monday...
The massive upper-level low bringing us some active weather is
centered towards Reno, NV. One jet streak is departing with another
approaching. Best forcing for ascent is over ABQ's CWA and Southern
CO, but minor impulses and DPVA are triggering a few showers across
the central lowlands of our CWA including Las Cruces and El Paso.
These showers should dissipate as the afternoon progresses, even
perhaps by the time this AFD gets published. The caveat to this
forecast is the only model showing a decent handle of this precip is
the GFS with no CAMs showing any precip, so timing of dissipation is
uncertain. Precipitation will also be possible later this evening
through tomorrow across the Gila. Snow levels will start around
7000' when precip first arrives tomorrow morning and then drop below
5000' by evening. Precipitation amounts look quite light though and
favor the northern half of the Gila. Thus, only 1-3" look possible,
and mainly above 6500'. Silver City could see a little snow, but
impacts look negligible.

Winds will be the main story for the short-term. So far, winds have
been slow to ramp up across the southern lowlands, towards the
International Border, but speeds are increasing north of I-10 and
across the Tularosa Basin. This trend is expected to continue while
the second jet streak approaches, surface pressure gradient tightens
from frontogenesis, and H850 and above remains strong and mixing
taps into that flow. A wind advisory is in effect for all of our NM
zones, except southeast Otero County with a high wind warning
hoisted for the Sacramento Mountains. Loss of daytime heating should
weaken winds for the lowlands overnight, but given strong mountain
level flow, winds will remain strong for our higher elevations and
east slope areas.

As the brunt of the second system crosses NM on Monday, cooler air
will push in with a fairly strong Pacific cold front. Highs will
fall below normal for all locations. Winds will remain elevated to
high as pressure gradients remain tight and fast H850 and H700 flow
gets pushed to the surface. Lowland locations may need a new
advisory issued but held off on issuing one to avoid confusion with
current headlines.

&&
34

.LONG TERM...
The long term portion of the forecast starts with windy conditions
across the mountain areas including the Gila region, the Black
Range and the Sacramento Mountains. Wind speeds will be quickly
dropping in the overnight hours as the jet streak at 250 mb leaves
the region, and thus we lose the dynamics for the strong gusty
winds. And that is the most impactful weather we are expecting in
this portion of the period. Afterwards, weather conditions
improve across the board through the weekend.

Anyway, a broad upper trough will continue to influence the
weather in the Borderland. As well as a series of shortwaves that
will pass through the area every other day with no significant
impacts. This will allow for a slow warming trend over the next
few days. The 850 mb temperatures increase a two or three degrees
each day starting on Wednesday with the GFS and the ECMWF.
However, we won't be to near normal values until the weekend.

On Friday evening to Saturday morning a slightly deeper shortwave
crosses the southern Rockies. This will bring an uptick in wind
speeds, but again nothing significant. West winds will continue
to be from the west but with speeds between 10 to 20 mph. The rest
of the weekend appears to be fairly benign as we remain under the
influence of the upper trough that is covering most of the CONUS.

&&
29

.FIRE WEATHER...
Strong winds will be the main concern, but areas of precipitation
will also be possible. Starting with precipitation, areas of
light rain will be possible just about anywhere overnight though
probability remains mainly less than ten percent. The exception is
the Gila where precipitation will move in this evening before
gradually dissipating throughout the day Monday. Snow levels will
start around 7500' but drop to 5000' by morning. Snowfall amounts
should be light, 1-3" above 6500' and less than an inch below
6500'.

Winds will remain strong tonight for higher elevation and east slope
areas. Wind gusts to 55 mph are possible for the Gila and up to 65
mph for the Sacramento Mountains. Most lowland locations will see
some decrease in wind tonight but should increase yet again during
the late morning and afternoon hours. Drier air along with cooler
air will begin to arrive with a cold front from northwest to
southeast throughout the day, but min RH values will be close to 30
in the lowlands. Vent rates will be good to very good, limited
mainly by shallow mixing heights.

Calmer conditions arrive for Tuesday, but min RH values will be in
the low to mid teens for most lowland locations. This pattern of
cool and dry weather will last for several days with only a limited
moderation in temperature from Tuesday.

&&
34

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 55  67  36  61 /   0   0   0   0
Sierra Blanca           48  71  33  60 /   0   0   0   0
Las Cruces              45  61  30  57 /   0   0   0   0
Alamogordo              45  60  30  56 /   0   0   0   0
Cloudcroft              32  37  17  39 /  10  10   0   0
Truth or Consequences   43  57  29  57 /   0  10   0   0
Silver City             37  44  26  51 /  20  40   0   0
Deming                  41  58  26  58 /   0   0   0   0
Lordsburg               39  53  25  56 /  20  20   0   0
West El Paso Metro      54  65  38  60 /   0   0   0   0
Dell City               45  70  31  62 /   0   0   0   0
Fort Hancock            51  78  35  66 /   0   0   0   0
Loma Linda              47  58  33  53 /   0   0   0   0
Fabens                  51  70  35  61 /   0   0   0   0
Santa Teresa            49  63  29  57 /   0   0   0   0
White Sands HQ          50  61  33  57 /   0   0   0   0
Jornada Range           45  59  26  56 /   0   0   0   0
Hatch                   42  58  27  58 /   0   0   0   0
Columbus                45  62  30  58 /   0   0   0   0
Orogrande               47  61  30  56 /   0   0   0   0
Mayhill                 39  50  22  52 /  10  10   0   0
Mescalero               35  47  19  48 /  10  10   0   0
Timberon                34  47  20  47 /  10  10   0   0
Winston                 30  47  16  52 /  20  30   0   0
Hillsboro               36  55  22  58 /   0  10   0   0
Spaceport               41  56  25  56 /   0   0   0   0
Lake Roberts            32  44  18  53 /  20  50   0   0
Hurley                  34  47  23  53 /  20  20   0   0
Cliff                   39  49  24  56 /  40  50   0   0
Mule Creek              37  43  23  51 /  40  60   0   0
Faywood                 36  49  25  54 /  10  10   0   0
Animas                  40  58  25  59 /  10  20   0   0
Hachita                 39  58  24  58 /   0   0   0   0
Antelope Wells          42  61  27  61 /   0   0   0   0
Cloverdale              39  53  28  57 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 7 PM MST this evening for NMZ401-403>407-
     409>413.

     Wind Advisory until 5 PM MST Monday for NMZ402-408.

     High Wind Warning until 5 PM MST Monday for NMZ415-416.

TX...None.
&&

31-Dhuyvetter/99/99
Hazardous weather outlook, Nov 8, 6:14 AM MST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
614 AM MST Sun Nov 8 2020

NMZ401>417-TXZ418>424-091315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
614 AM MST Sun Nov 8 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

An approaching system will bring strong winds today and tomorrow.
A Wind Advisory is in effect for most of the region today, with a
High Wind Warning over the Sacramento Mountains. Winds over the
Gila Region and Sacramento Mountains will remain strong overnight.
Some blowing dust will be possible this afternoon, which may
temporarily reduce visibilities.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday will continue to be windy as a Pacific storm system moves
across the Southwestern U.S. Cooler weather and another, minor,
shot at precipitation in the mountains is expected, with only
light accumulations possible. Again, the winds will be the
principle weather hazard. Cooler, slightly below normal,
temperatures expected for most of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however we would appreciate
any weather reports you might have.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Tularosa Basin

When
November 8, 7:00 PM MST to November 9, 10:00 AM MST
Where
Central Tularosa Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A peak gust of 67 mph was recorded on the White Sands Missile Range at the Brillo West site. The Pony site also recorded a gust of 63 mph.

High Wind, Southern Tularosa Basin

When
November 8, 7:00 PM MST to November 9, 1:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet

A peak gust of 83 mph was recorded at the White Sands Missile Range Main Post. Other gusts included 73 mph at San Augustin Pass and Emre, 66 mph at the White Sands Missile Range Museum and 61 mph at Building 1830 on the range as well.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927637, 927639.